Minnesota, 2009

Flooding in Minnesota, June 17 to 18, 2009

June 17 to 18, 2009 · NWS FGF · 2 events in 2 counties and zones

Due to the moist soils that still lingered from the spring flood, the heavy rains that fell from Havana, ND, to near Barnesville, MN, took a while to work into the local river systems. As water in the fields ran off, several roads were closed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$100,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Due to the moist soils that still lingered from the spring flood, the heavy rains that fell from Havana, ND, to near Barnesville, MN, took a while to work into the local river systems. As water in the fields ran off, several roads were closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 2:41 AM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 17, 2:41 AM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
341 AM CDT WED JUN 17 2009

.DISCUSSION...
THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES THROUGH FRIDAY. A
STUBBORN UPPER LOW WILL CONTINUE TO ROTATE THROUGH THE REGION
TODAY...AND A BAND OF ORGANIZED SHOWERS AND STORMS CONTINUES IN
SE ND AND IS MOVING SLOWLY NORTHEAST NEAR THE LOW. MODELS ARE IN
GOOD AGREEMENT WITH LARGE SCALE FLOW...BUT DETAILS ARE HARD TO
RESOLVE WITH THIS PATTERN.

FOR TODAY...EXPECT THE UPPER LOW TO MOVE SLOWLY EAST THROUGH THE
DAY. THERE IS AMPLE MOISTURE WITH PWATS NEAR 1.5 INCHES...AND
HEAVY RAIN SOUNDINGS FOR ALL AREAS. WILL TRY TO PINPOINT THE VORT
AND HIT POPS HARDEST HERE AND CHANCE POPS ELSEWHERE. WILL MENTION
HEAVY RAIN IN ALL AREAS. IN THE SOUTH...DEEP LAYERED SHEAR VALUES
INCREASE THIS AFTERNOON/EVENING...AND THERE COULD BE SOME SEVERE
WEATHER (MAINLY LARGE HAIL) WITH CAPES OVER 1000 J/KG AND LI/S TO
-6C. SPC HAS A SLIGHT RISK FOR THIS AREA. IN ADDITION...GIVEN THE
UPPER LOW AND ANY SUNSHINE THAT WE GET...CAN/T RULE OUT AN
ISOLATED LANDSPOUT TYPE TORNADO/FUNNEL CLOUDS ALONG ANY BOUNDARY
WITH VERY LOW LCL HEIGHTS NEAR ANY SUNNY BREAKS. HAVE MENTIONED
SEVERE IN THE GRIDS FOR THE SOUTH THIS AFTERNOON. TEMPS MAY BE
HELD DOWN ONCE AGAIN FROM PLENTY OF CLOUDS AND CONVECTION...WITH
THE WARMEST READINGS IN THE FAR SW.

FOR TONIGHT THROUGH FRI...EXPECT THE CONTINUATION OF CONVECTION
NEARLY AT ANYTIME. IT APPEARS THAT THE BEST POTENTIAL FOR
WIDESPREAD THUNDER WED NIGHT MAY CLIP THE FAR SOUTH...AND THE
MAJORITY MAY OCCUR JUST SOUTH OF THE AREA NEAR THE SFC LOW AND
STRONGER UPPER SUPPORT. MORE ORGANIZED CONVECTION IS POSSIBLE THU
AFTERNOON THROUGH FRI AS THE SLOW MOVING COLD FRONT PUSHES
THROUGH.

FOR SAT...EXPECT RIDGING AND A DRY/WARM DAY WITH NO PRECIP EXPECTED.

FOR SUNDAY...A SHORTWAVE WILL QUICKLY MOVE OUT OF SW FLOW ALOFT
AND APPROACH THE SW BY AFTERNOON. HAVE INTRODUCED SOME THUNDER
CHANCES HERE.

&&

.HYDROLOGY...
WE HAVE ISSUED AN AREAL FLOOD ADVISORY IN
RANSOM/SARGENT/WILKIN/RICHLAND COUNTIES WHERE RADAR ESTIMATES OF
2-5 INCHES HAS FALLEN...AND A FLASH FLOOD WARNING ALSO REMAINS IN
EFFECT FOR AN AREA FROM NEAR ABERCROMBIE TO BARNESVILLE. HAVE
MENTIONED HEAVY RAIN IN THE FORECAST TODAY AND TRAINING ECHOES
WILL HAVE TO BE WATCHED WITH THE CONTINUED SLOW STORM MOTION. WILL
MENTION THE HEAVY RAIN POTENTIAL IN THE HWO THIS MORNING.

&&

.AVIATION...
CONDITIONS WILL LIKELY DETERIORATE INTO THE MVFR/IFR RANGE AT ALL
SITES THROUGH THE NIGHT. SOME IMPROVEMENT IS POSSIBLE BY LATE WED
AFTERNOON ALONG AND WEST OF THE VALLEY. THUNDER WILL ALSO BE
POSSIBLE THIS AFTERNOON AT ALL SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Jun 17, 4:35 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
535 AM CDT WED JUN 17 2009

MNZ003-017-022>024-027>032-040-NDZ039-049-052-053-181045-
CLAY-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER-
EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
CASS-RANSOM-SARGENT-RICHLAND-
535 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CONTAINING HEAVY RAIN ARE POSSIBLE IN SOUTHEAST
NORTH DAKOTA INTO WEST CENTRAL MINNESOTA TODAY AND TONIGHT. RIVER
RISES ARE LIKELY ON THE WILD RICE NEAR ABERCROMBIE AND ON THE RED
UPSTREAM OF FARGO FROM RECENT HEAVY RAIN. ADDITIONAL HEAVY RAIN
MAY AGGRAVATE FLOODING CONCERNS HERE. THERE IS ALSO A SLIGHT RISK FOR
SEVERE STORMS THIS AFTERNOON THROUGH TONIGHT...WITH LARGE HAIL THE
MAIN THREAT. THERE IS ALSO THE CHANCE FOR AN ISOLATED TORNADO THIS
AFTERNOON IF SUNSHINE CAN BREAK THROUGH THE CLOUDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC CHANCES FOR THUNDERSTORMS...POSSIBLY SEVERE...WILL OCCUR
THURSDAY AND FRIDAY IN SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. THE MAIN THREAT WILL BE LARGE HAIL AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY.

MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-054-
181045-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH COUNTY-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-
BARNES-WESTERN WALSH COUNTY-
535 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

PERIODIC CHANCES FOR THUNDERSTORMS ARE EXPECTED TODAY THROUGH
TONIGHT ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST
MINNESOTA. THE BIGGEST THREAT WILL BE HEAVY RAIN NEAR STRONGER
STORMS. THIS MAY CAUSE PONDING OF WATER IN POORLY DRAINED AND
URBAN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE THURSDAY THROUGH FRIDAY
IN EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THE MAIN THREAT
WILL BE HEAVY RAIN AND THE POTENTIAL FOR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clay

When
June 17, 9:01 AM CST to June 18, 9:00 AM CST
Where
Clay County, 1.17 mi NW of Rustad to 2.47 mi SSW of Comstock
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.740, -96.770

Flood, Wilkin

When
June 17, 9:01 AM CST to June 18, 9:00 AM CST
Where
Wilkin County, 2.8 mi N of Wolverton to 5.13 mi SE of Breckenridge
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$50,000
Reported by
Emergency Manager
Coordinates
46.620, -96.770

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166001, 166002.